Newsletter

Pol. Merkur. Lek (Pol. Med. J.), 2011, XXXI/182: 086-091 Maximize

Pol. Merkur. Lek (Pol. Med. J.), 2011, XXXI/182: 086-091

Title: Thalidomide-induced sensory neuropaty in patients with multiple myeloma

Authors: Bilińska M., Usnarska-Zubkiewicz L., Szymczyk M., Noga L., Potoczek S., Kuliczkowski K., Podemski R.

More details

03/182

40,00 zł

SUMMARY IN POLISH & ENGLISH. FULL ARTICLE ONLY IN POLISH.

Thalidomide-induced sensory neuropaty in patients with multiple myeloma


Bilińska M.1, Usnarska-Zubkiewicz L.2, Szymczyk M.1, Noga L.3, Potoczek S.2, Kuliczkowski K.2, Podemski R.1

Medical University of Wroclaw, Poland: 1Department of Neurology; 2Department of Haematology, Blood Neoplasms and Bone Marrow Transplantation; 3Department of Patophysiology

Chemotherapy-induced sensory neuropathies differ in clinical picture. There is predominance of paresthesiae in some of them while in others pain or deep sensation failure can dominate.
The aim of the study
was to perform the clinical and electrophysiological assessment of peripheral sensory nerves in patients with multiple myeloma (m.m.) treated with thalidomide. Special attention was directed to function of subtypes of sensory fibres which convey different modalities of sensation.
Material and methods
. Twenty seven m.m. patients and 30 controls were examined. Neurological examination together with allocation to different groups acc. to sNCI-CTC scale were performed. Standard sensory conduction velocity was measured in ulnar and sural nerves. Quantitative Sensory Testing (QST) was used to determine thermal detection thresholds.
Results
. All patients informed about subjective positive sensory symptoms and sensory deficit of symmetrical, distal pattern was found in them. Electroneurography revealed axonal and demyelinating abnormalities with dominance of axonal injury. Warm and heatpain detection thresholds were elevated, while threshold for skin cooling was decreased both in palm and foot in m.m. patients in comparison with controls. There were no differences in the thresholds for cold-pain detection between examined groups.
Conclusions
. Thalidomide-induced sensory neuropathy can appear shortly after the introduction of treatment. Patients with longer duration of treatment or with higher cumulative dose present higher degree of neuropathy acc. to the sCNI-CTC scale. Sensory deficit in thalidomide’ neuropathy is associated with dysfunction in A delta and C caliber primary afferent fibres.

Key words: multiple myeloma, polyneuropathy, thalidomide, quantitative sensory testing

Pol. Merk. Lek., 2011, XXXI, 182, 86